Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 49
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Ebert, M. R. Kapp, R. A. and Picon, T. 2016. $$L^1$$ L 1 – $$L^p$$ L p estimates for radial solutions of the wave equation and application. Annali di Matematica Pura ed Applicata (1923 -), Vol. 195, Issue. 4, p. 1081.

    Hidano, Kunio and Yokoyama, Kazuyoshi 2016. Life span of small solutions to a system of wave equations. Nonlinear Analysis: Theory, Methods & Applications, Vol. 139, p. 106.

    Lai, Ning-An and Zhou, Yi 2016. Nonexistence of global solutions to critical semilinear wave equations in exterior domain in high dimensions. Nonlinear Analysis: Theory, Methods & Applications, Vol. 143, p. 89.

    Yang, Xin and Zhou, Zhengfang 2016. Revisit to Fritz John’s paper on the blow-up of nonlinear wave equations. Applied Mathematics Letters, Vol. 55, p. 27.

    D'Abbicco, Marcello Lucente, Sandra and Reissig, Michael 2015. A shift in the Strauss exponent for semilinear wave equations with a not effective damping. Journal of Differential Equations, Vol. 259, Issue. 10, p. 5040.

    Dodson, Benjamin and Lawrie, Andrew 2015. Scattering for the radial 3D cubic wave equation. Analysis & PDE, Vol. 8, Issue. 2, p. 467.

    Hidano, Kunio Wang, Chengbo and Yokoyama, Kazuyoshi 2015. Combined effects of two nonlinearities in lifespan of small solutions to semi-linear wave equations. Mathematische Annalen,

    Lai, Ning-An and Zhou, Yi 2015. Finite time blow up to critical semilinear wave equation outside the ball in 3-D. Nonlinear Analysis: Theory, Methods & Applications, Vol. 125, p. 550.

    Takamura, Hiroyuki 2015. Improved Kato’s lemma on ordinary differential inequality and its application to semilinear wave equations. Nonlinear Analysis: Theory, Methods & Applications, Vol. 125, p. 227.

    Hayashi, Nakao and Naumkin, Pavel I. 2014. On the new critical exponent for the nonlinear Schrödinger equations. Nonlinear Differential Equations and Applications NoDEA, Vol. 21, Issue. 3, p. 415.

    Lai, Ning-An and Zhou, Yi 2014. An elementary proof of Strauss conjecture. Journal of Functional Analysis, Vol. 267, Issue. 5, p. 1364.

    Lindblad, Hans Metcalfe, Jason Sogge, Christopher D. Tohaneanu, Mihai and Wang, Chengbo 2014. The Strauss conjecture on Kerr black hole backgrounds. Mathematische Annalen, Vol. 359, Issue. 3-4, p. 637.

    Takamura, Hiroyuki and Wakasa, Kyouhei 2014. Almost global solutions of semilinear wave equations with the critical exponent in high dimensions. Nonlinear Analysis: Theory, Methods & Applications, Vol. 109, p. 187.

    Tsutaya, Kimitoshi 2014. Weighted estimates for a convolution appearing in the wave equation of Hartree type. Journal of Mathematical Analysis and Applications, Vol. 411, Issue. 2, p. 719.

    Zhou, Yi and Han, Wei 2014. Life-Span of Solutions to Critical Semilinear Wave Equations. Communications in Partial Differential Equations, Vol. 39, Issue. 3, p. 439.

    Han, Wei 2013. Concerning the Strauss Conjecture for the subcritical and critical cases on the exterior domain in two space dimensions. Nonlinear Analysis: Theory, Methods & Applications, Vol. 84, p. 136.

    Matsuya, Keisuke 2013. A blow-up theorem for a discrete semilinear wave equation. Journal of Difference Equations and Applications, Vol. 19, Issue. 3, p. 457.

    Galakhov, E. I. 2012. On a nonlinear scattering model. Mathematical Notes, Vol. 92, Issue. 3-4, p. 333.

    Germain, P. Masmoudi, N. and Shatah, J. 2012. Global solutions for 2D quadratic Schrödinger equations. Journal de Mathématiques Pures et Appliquées, Vol. 97, Issue. 5, p. 505.

    Li, Xinfu and Wang, Guanxiang 2012. Blow up of solutions to nonlinear wave equation in 2D exterior domains. Archiv der Mathematik, Vol. 98, Issue. 3, p. 265.

  • Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Volume 101, Issue 1-2
  • January 1985, pp. 31-44

The equation utt − Δu = |u|p for the critical value of p

  • Jack Schaeffer (a1)
  • DOI:
  • Published online: 14 November 2011

The equation utt − Δu = |u|p is considered in two and three space dimensions. Smooth Cauchy data of compact support are given at t = 0. For the case of three space dimensions, John has shown that solutions with sufficiently small data exist globally in time if but that small data solutions blow up in finite time if Glassey has shown the two dimensional case is similar. This paper shows that small data solutions blow up in finite time when p is the critical value, in three dimensions and in two.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

2R. Glassey . Finite-time blow-up for solutions of nonlinear wave equations. Math. Z. 177 (1981), 323340.

3R. Glassey . Existence in the large for u = F (u) in two space dimensions. Math. Z. 178 (1981), 233261.

4F. John . Blow-up of solutions of nonlinear wave equations in three space dimensions. Manuscripta Math. 28 (1979), 235268.

6F. B. Weissler . Existence and nonexistence of global solutions for a semilinear heat equation. Israel J. Math. 38 (1981), 2940.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *